Every problem in the chapter beside the book’s answer, a chapter at a time as you scroll.

Chapter 37: Transgender and Nonbinary Drugs

10 problems · 0 figures

37-1 §37.RQ source ↗

During an assessment interview, a client reveals they are nonbinary. Which action is the most important one for the nurse to take when working with this client?
  1. a.
    Self-assess personal attitudes toward nonbinary individuals
  2. b.
    Review the client’s childhood history for possible sexual abuse
  3. c.
    Encourage discussion of the client’s aversion to heterosexual relationships
  4. d.
    Explore the client’s family history of gender identity

Answer

A. Self-assess personal attitudes toward nonbinary individuals
The most important action for a nurse caring for transgender and nonbinary clients is to self-assess their own personal attitudes, beliefs, and feelings regarding these clients.

37-2 §37.RQ source ↗

The nurse is describing the intended effect of estrogen therapy to a client who is undergoing male-to-female transition. Which statement by the client indicates understanding?
  1. a.
    “Estrogen will increase my libido.”
  2. b.
    “Estrogen will increase my muscles.”
  3. c.
    “Estrogen will start increasing my breast growth.”
  4. d.
    “Estrogen will cause my voice to sound higher.”

Answer

C. “Estrogen will start increasing my breast growth.”
This is an intended effect of hormonal therapy for individuals undergoing MTF transition.

37-3 §37.RQ source ↗

The nurse in a clinic for transgender individuals is assessing a client transitioning from female to male who is to begin testosterone therapy. Which condition would allow the client to begin taking testosterone, although with caution?
  1. a.
    Pregnancy
  2. b.
    Hyperlipidemia
  3. c.
    Endometrial cancer
  4. d.
    Estrogen receptor–sensitive breast cancer

Answer

B. Hyperlipidemia
This is the only condition listed that is not a contraindication for testosterone therapy.

37-4 §37.RQ source ↗

The nurse is assessing a client who wants to undergo male-to-female transition hormonal therapy with spironolactone. Which client condition should the nurse explore further?
  1. a.
    Overweight
  2. b.
    Depression
  3. c.
    Hypertension
  4. d.
    Asthma

Answer

C. Hypertension
Hypertension is often treated with ACE inhibitors or angiotensin receptor blockers, which could cause hyperkalemia when given concomitantly with spironolactone.

37-5 §37.RQ source ↗

A client undergoing MTF transition has been prescribed the antiandrogen medication spironolactone. Which statement by the client indicates understanding of the adverse effects?
  1. a.
    “I may notice my voice is getting deeper.”
  2. b.
    “I should report any irregular heart rhythm and muscle cramps.”
  3. c.
    “This drug may cause facial hair growth.”
  4. d.
    “I need to eat foods high in potassium.”

Answer

B. “I should report any irregular heart rhythm and muscle cramps.”
Hyperkalemia is the most common and most serious adverse effect of spironolactone. Cardiac dysrhythmias and muscle cramps are indications of hyperkalemia and should be reported.

37-6 §37.RQ source ↗

A male client is on finasteride therapy. He has a teenage daughter who lives with him. Which statement by the client indicates a need for more teaching?
  1. a.
    “It’s OK for my daughter to put this medication in my pill box.”
  2. b.
    “This drug won’t cause problems with anything I eat.”
  3. c.
    “This medication will help increase my breast size.”
  4. d.
    “My sex drive will likely decrease with this medication.”

Answer

A. “It’s OK for my daughter to put this medication in my pill box.”
Finasteride is highly toxic to a fetus. Any female who is pregnant or of childbearing age should avoid contact with this medication, especially if the tablet is broken or crushed.

37-7 §37.RQ source ↗

A transgender client comes to the clinic to start initial FTM-transition hormone therapy with testosterone. Which laboratory test does the nurse recognize as being the most important one to do before starting therapy?
  1. a.
    Pregnancy test
  2. b.
    Hematocrit
  3. c.
    Triglyceride level
  4. d.
    Liver enzyme levels

Answer

A. Pregnancy test
Testosterone therapy cannot be started in a pregnant client because of the dangers to the fetus.

37-8 §37.RQ source ↗

The nurse caring for a client transitioning from female to male who has not undergone gender-affirming surgery teaches the client about maintaining regular health care checks. Which statement is correct to include?
  1. a.
    The client can base the physical exam on their perceived gender.
  2. b.
    The nurse should recommend cervical and breast cancer screening.
  3. c.
    Regular prostate screenings need to be scheduled after age 40.
  4. d.
    Annual testing for HIV should be done.

Answer

B. The nurse should recommend cervical and breast cancer screening.
A client transitioning from female to male who has not had gender-affirming surgery still has female organs and still needs regular screenings for cervical and breast cancer.

37-9 §37.RQ source ↗

An 18-year-old male comes to a transgender clinic. The client says they feel like a woman and have thought about transitioning gender but are still uncertain. The nurse expects which hormone would be the most appropriate for this client?
  1. a.
    Estrogen
  2. b.
    Prolactin
  3. c.
    Testosterone
  4. d.
    Spironolactone

Answer

D. Spironolactone
Spironolactone is an androgen blocker but does not block testosterone. Because the client is unsure about whether to transition, spironolactone is an appropriate choice because changes in sexual characteristics with spironolactone are reversible.

37-10 §37.RQ source ↗

A client transitioning from female to male is taking an androgen, and the nurse is concerned that one of their current medications may need to have the dosage adjusted. Which medication is the nurse most likely concerned about?
  1. a.
    Metoprolol
  2. b.
    Insulin
  3. c.
    Estrogen
  4. d.
    Bupropion

Answer

B. Insulin
Androgens may decrease blood glucose levels; therefore, any hypoglycemic medication is likely to need a dosage adjustment.

Loading chapter 38…

Problems and answers are adapted from Pharmacology for Nurses by Tina Barbour-Taylor, Leah Mueller (Sabato), Donna Paris and Dorie Weaver, OpenStax, and are used under the CC BY-NC-SA 4.0 licence. Access for free at https://openstax.org/books/pharmacology/pages/1-introduction. Illustrations: Copyright Rice University, OpenStax, under CC BY-NC-SA 4.0 license. This adaptation is released under the same licence, is non-commercial, and is neither affiliated with nor endorsed by OpenStax or Rice University.